Alert archive / Maine / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Gray, ME

July 7, 2017Franklin County, Somerset County, Maine

NWS Gray, ME issued this flash flood warning at Jul 7, 2017, 6:42 PM EDT for Franklin County, Somerset County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 6:42 PM EDT (22:42 UTC)
Expired
Jul 7, 2017, 9:45 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, ME, Somerset County, ME

The radar

The Caribou radar (KCBW), 168 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 10.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
249 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

035 
WGUS51 KGYX 072242
FFWGYX
MEC007-025-080145-
/O.NEW.KGYX.FF.W.0014.170707T2242Z-170708T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
642 PM EDT FRI JUL 7 2017

The National Weather Service in Gray Maine has issued a

* Flash Flood Warning for...
  Northwestern Somerset County in west central Maine...
  Northwestern Franklin County in western Maine...

* Until 945 PM EDT

* At 641 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Jackman, Seboomook, Misery Gore, Sandwich Academy Grant, Long Pond,
  Parlin Pond, Tomhegan, Rockwood Strip, Chase Stream, Johnson
  Mountain, West Fork Plantation, Skinner, Jim Pond, Kibby, Upper
  Enchanted, Taunton And Raynham Academy Grant, Brassua, King And
  Bartlett, Sapling and Indian Stream.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4586 6969 4588 6971 4587 6972 4584 6970
      4576 6972 4576 6976 4577 6978 4574 6981
      4569 6978 4567 6974 4566 6974 4565 6970
      4558 6971 4554 6978 4544 6974 4525 7060
      4538 7064 4540 7062 4542 7063 4591 6969

$$
mle
1 follow-up statement
600 
WGUS71 KGYX 080135
FFSGYX

Flash Flood Statement
National Weather Service Gray ME
935 PM EDT FRI JUL 7 2017

MEC007-025-080145-
/O.EXP.KGYX.FF.W.0014.000000T0000Z-170708T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset ME-Franklin ME-
935 PM EDT FRI JUL 7 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SOMERSET AND NORTHWESTERN
FRANKLIN COUNTIES WILL EXPIRE AT 945 PM EDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any road closures.

LAT...LON 4586 6969 4588 6971 4587 6972 4584 6970
      4576 6972 4576 6976 4577 6978 4574 6981
      4569 6978 4567 6974 4566 6974 4565 6970
      4558 6971 4554 6978 4544 6974 4525 7060
      4538 7064 4540 7062 4542 7063 4591 6969

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 2:57 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 7, 2:57 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Gray ME
257 PM EDT Fri Jul 7 2017

.SYNOPSIS...
Weak low pressure will pass out to sea south of the region this
evening. A cold front will approach from the northwest tonight
and will cross the area on Saturday. High pressure will build
south of the region Saturday night as a secondary cold front
moves in from the northwest. The cold front will drop south into
the region on Sunday and will stall over the area. The front
will lift north Monday night as a warm front and will be
followed by an approaching cold front Tuesday and Tuesday
night. High pressure will build in behind the front on Wednesday
with a warm front passing through the region Thursday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Maine and New hampshire remain sandwiched between two systems
this afternoon. To our south low pressure centered just south of
long Island New York will move northeastwards through the Gulf
of Maine tonight. Ahead of this low a broad region of stratiform
rain is affecting the south coast of Maine and southern New
Hampshire. High cirrus extends a big further northwards through
central NH and Maine with clear skies along the Canadian border.

Meanwhile to our north and west a cold front is approaching.
The clear skies in the far north have allowed temperatures to
climb to near 80 and this heating combined with the approaching
front have touched off scattered thunderstorms. With most of the
region still overcast these thunderstorms won't make much
headway into our area before the sunsets with only the northern
CT valley and Canadian border impacted.

Dewpoints across the region remain in the 60s and as the sunsets
expect fog to form across the region. In the north the clearing
skies will allow the valleys to radiate to form fog while along
the immediate coast the low passing to our south will keep a
marine layer in place through morning. Either mechanism will
make for a foggy and damp overnight.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
Saturday we start off the morning with widespread moisture
across the region. As the low exits the Gulf of Maine expect
skies to clear from southwest to northeast. This clearing will
allow increased instability with model CAPE values exceeding
1000 J/kg through the coastal plain by midday. Combine the
moisture and instability with the approaching cold front and all
the ingredients for thunderstorms are present. The timing of
the front and upper level trough has sped up a bit meaning
thunderstorms could begin as early as late morning. The
progression of the front will also push the area of strongest
storms further east with the Canadian border seeing largely
showers with just a few rumbles. For New Hampshire south of the
notches, as well as Maine from Rt 2 south through to Penobscot
bay expect strong to severe thunderstorms. A jet streak of up to
90kts at the tropopause will help to provide plenty of shear
for storms with 0-6km shear approaching 50kts. This means both
damaging winds and hail will be a threat. Precipitable water
values remain moderately high, however the storms should be
moving fairly steadily, so while brief periods of heavy rain is
likely in thunderstorms widespread flooding is not a large
concern.

Thunderstorms will continue to be a threat through the afternoon
but by sunset the cold front will push eastwards bringing storms
to an end. While there may be some fog initially expect dew
points to drop through the night as drier westerly flow develops
behind the front.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
12Z model suite is in fairly good agreement with the overall
pattern of an upper level trough over the region for much of the
extended portion of the forecast with rising heights with time.
The timing of individual short waves crossing through this
feature will be challenging as we head into next week.

An upper level low with a surface cold front will approach the
region on Sunday. This may trigger a very late day shower in the
far north and mountains. The front will cross through the region
Sunday night, but become quasi-stationary over the forecast area
on Monday, before returning northward as a warm front on
Tuesday. Scattered showers on Monday will change to scattered
showers and thunderstorms on Tuesday as the atmosphere
destabilizes with time. The front will be slow to exit off the
coast on Wednesday.

By Thursday, a more vigorous system will approach the region as
a strong warm front and correspondingly relatively gusty
southwest flow by late on Thursday, followed by yet another cold
front on Friday. More widespread precipitation will be likely
with this feature late in the work week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Short Term...Mixed bag at the moment. To the south along the NH
border MVFR ceilings will continue for the next few hours in
association with the stratiform rain from the system passing to
our south. A brief thunderstorm is possible for HIE and the
Canadian border this afternoon. Overnight expect IFR fog to
develop along the coast. In the interior patchy fog may result
in IFR conditions, especially in more favored valley locations
but its less certain. Saturday will be VFR but with possible
TSRA impacting all terminals in the afternoon.

Long Term...VFR conditions will dominate the region beginning
Sunday for the most part. There may be brief periods of MVFR
conditions in scattered showers Monday and Tuesday. A warm front
will bring lowering ceilings and visibilities on Thursday.

&&

.MARINE...
Short Term... Surface low will track through the Gulf of Maine
tonight bringing widespread light rain and fog. A cold front
will cross the waters Saturday afternoon. A few gusty winds are
possible as the front moves through.

Long Term...SCAs may be needed on Monday and Tuesday as a
southerly flow increases over the region.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR TERM...Curtis
SHORT TERM...Curtis
LONG TERM...Cannon
Hazardous weather outlook, Jul 7, 2:57 PM EDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
257 PM EDT Fri Jul 7 2017

MEZ007>009-012>014-018>028-NHZ001>015-081900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap-
Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
257 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for a severe thunderstorms across western
New Hampshire as well as the mountains of Maine through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms will develop Saturday as a cold front moves
through. Some of these storms may be strong to severe with damaging
winds and large hail possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>154-081900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
257 PM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No spotter activation required.

In the hours before

Special weather statement, Jul 7, 2:39 PM EDT, 4 hours 3 minutes before
Special Weather Statement
National Weather Service Gray ME
239 PM EDT FRI JUL 7 2017

MEZ009-071915-
Central Somerset-
239 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...

At 239 PM EDT, a strong thunderstorm was located 9 miles southwest of
Seboomook, or 21 miles northeast of Jackman, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Seboomook, Rockwood Strip, Soldiertown, Town Of Thorndike, Long Pond,
Sandwich Academy Grant, Alder Brook, Tomhegan, Plymouth, Brassua,
Taunton And Raynham Academy Grant and Pittston Academy Grant.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4587 6965 4585 6968 4588 6971 4587 6972
      4584 6970 4583 6972 4576 6972 4575 6973
      4576 6976 4577 6978 4574 6979 4574 6981
      4569 6978 4567 6974 4559 7008 4582 7016
      4596 6968
TIME...MOT...LOC 1839Z 255DEG 19KT 4580 6990

mle
Special weather statement, Jul 7, 3:13 PM EDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Gray ME
313 PM EDT FRI JUL 7 2017

MEZ009-072000-
Central Somerset-
313 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...

At 313 PM EDT, a strong thunderstorm was located 7 miles northwest of
Rockwood, or 23 miles northeast of Jackman, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rockwood Strip, Soldiertown, Tomhegan, Sandwich Academy Grant, Town
Of Thorndike, Brassua, Taunton And Raynham Academy Grant, Long Pond
and Alder Brook.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4586 6965 4585 6968 4586 6970 4585 6971
      4584 6970 4583 6972 4576 6973 4576 6976
      4577 6978 4574 6979 4574 6981 4569 6978
      4567 6974 4562 7004 4577 7011 4587 6973
      4586 6971 4587 6970 4588 6970 4589 6966
TIME...MOT...LOC 1913Z 253DEG 13KT 4578 6981
Special weather statement, Jul 7, 4:28 PM EDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Gray ME
428 PM EDT FRI JUL 7 2017

MEZ009-072115-
Central Somerset-
428 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SOMERSET COUNTY...

At 428 PM EDT, a strong thunderstorm was located 11 miles north of
Jackman, moving east at 5 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sandy Bay, Alder Brook, Moose River, Hammond, Town Of Thorndike and
Forsyth.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4573 7011 4567 7043 4570 7045 4573 7038
      4575 7039 4577 7041 4580 7042 4580 7040
      4584 7037 4584 7036 4585 7034 4586 7031
      4589 7026 4591 7026 4593 7020
TIME...MOT...LOC 2028Z 258DEG 5KT 4579 7031
Special weather statement, Jul 7, 5:15 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Gray ME
515 PM EDT FRI JUL 7 2017

MEZ009-072200-
Central Somerset-
515 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL SOMERSET COUNTY...

At 514 PM EDT, a strong thunderstorm was located 14 miles west of
Seboomook, or 17 miles northeast of Jackman, moving east at 15 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Seboomook, Soldiertown, Plymouth, Alder Brook, Tomhegan, Pittston
Academy Grant, Town Of Thorndike, Hammond, Comstock and Brassua.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4587 6965 4585 6968 4588 6971 4587 6972
      4584 6970 4583 6972 4581 6971 4575 6973
      4576 6976 4577 6978 4574 6979 4574 6981
      4572 6979 4572 7015 4594 7012 4598 6968
TIME...MOT...LOC 2114Z 272DEG 15KT 4582 7002
Special weather statement, Jul 7, 5:57 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Gray ME
557 PM EDT FRI JUL 7 2017

MEZ008-009-072300-
Northern Franklin-Central Somerset-
557 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SOMERSET
AND NORTHWESTERN FRANKLIN COUNTIES...

At 557 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Rockwood to 6 miles east
of Coburn Gore. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jackman, Coburn Gore, Misery Gore, Sandwich Academy Grant, Long Pond,
Parlin Pond, Merrill Strip, Tomhegan, Chain Of Ponds, Rockwood Strip,
Chase Stream, Johnson Mountain, West Fork Plantation, Skinner, Kibby,
Upper Enchanted, Taunton And Raynham Academy Grant, Brassua, King And
Bartlett and Sapling.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4576 6973 4576 6976 4577 6978 4574 6981
      4569 6978 4567 6974 4566 6974 4565 6970
      4558 6971 4554 6978 4547 6976 4536 7000
      4527 7065 4540 7083 4543 7077 4539 7072
      4538 7064 4543 7063 4548 7070 4583 6971
TIME...MOT...LOC 2157Z 255DEG 31KT 4577 6979 4541 7068

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 2:39 PM EDTSpecial Weather StatementGYXSomerset36 min
Jul 7, 3:13 PM EDTSpecial Weather StatementGYXSomerset47 min
Jul 7, 3:14 PM EDTAreal Flood AdvisoryGYXSomerset61 min
Jul 7, 4:28 PM EDTSpecial Weather StatementGYXSomerset47 min
Jul 7, 4:55 PM EDTAreal Flood AdvisoryGYXSomerset3 hr
Jul 7, 5:15 PM EDTSpecial Weather StatementGYXSomerset45 min
Jul 7, 5:43 PM EDTAreal Flood AdvisoryGYXSomerset3 hr
Jul 7, 5:57 PM EDTSpecial Weather StatementGYXSomerset63 min

Nearby

Flash Flood Warnings in Maine, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.